Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 197, NWS Topeka, KS

September 10, 2003Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 10, 2003, 7:25 PM CDT for Republic County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2003, 7:25 PM CDT (00:25 UTC)
Expired
Sep 10, 2003, 8:15 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Republic County, KS

The radar

The Grand Island radar (KUEX), 86 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 110025
SVRTOP
KSC157-110115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT WED SEP 10 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 815 PM CDT

* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF REPUBLIC TO 18
  MILES SOUTHWEST OF NORWAY...OR FROM 35 MILES NORTH OF CONCORDIA TO
  19 MILES WEST OF CONCORDIA...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED...
  SCANDIA
  NORWAY
  BELLEVILLE
  MUNDEN
  NARKA

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3996 9736 3969 9760 3964 9791 3970 9793
          4001 9794 4001 9737

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:56 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Sep 10, 2:56 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
256 PM CDT WED SEP 10 2003

MAIN FORECAST CHALLENGE IS PRECIPITATION INTO THE WEEKEND.

LATEST WATER VAPOR LOOP HAS THE UPPER TROUGH OVER THE MOUNTAIN
STATES WITH SHORTWAVE ENERGY ROTATING NORTHEAST INTO THE PLAINS. 50
TO 55 KT JET FROM SOUTHWEST KANSAS INTO NORTHEAST NEBRASKA. SURFACE
MOISTURE AXIS BISECTS CENTRAL KANSAS THIS AFTERNOON. SURFACE TROUGH
EXTENDS FROM LOW OVER WESTERN SD INTO NORTHEAST COLORADO.

MOISTURE AND INSTABILITY AXIS ACROSS WESTERN ANDS CENTRAL KANSAS
THIS AFTERNOON TO REMAIN ACROSS CENTRAL KANSAS TONIGHT. WITH UPPER
TROUGH MOVING SLOWLY EAST AND GOOD DIFFLUENCE AND DEEP MOISTURE WILL
LIKELY SEE HEAVY RAIN THREAT ACROSS CENTRAL KANSAS TONIGHT THEN
SHIFTING SLOWLY EAST ON THURSDAY. MODEL SOLUTIONS DIFFER WITH
RESPECT TO THE PROGRESSION OF THE UPPER SYSTEM WITH THE GFS FASTER
THAN THE ETA AND CANADIAN MODELS. WILL LEAN TOWARD THE TIMING OF THE
ETA AND CANADIAN MODELS FOR THIS EVENT. FLASH FLOOD GUIDANCE VALUES
ARE LOW ACROSS PARTS OF NORTH CENTRAL KANSAS WHERE CONVECTION HAS
BEEN PREVALENT OVER THE LAST COUPLE OF DAYS. AFTER COORDINATION WILL
ISSUE A FLOOD WATCH TONIGHT THROUGH MID DAY THURSDAY FOR PARTS OF
NORTH CENTRAL KANSAS WHERE ELEVATED STREAM FLOW OR FLOODING IS MOST
LIKELY.

WITH AXIS OF HEAVIER RAINFALL FORECAST TO SPREAD EAST ON THURSDAY
WILL INCREASE CHANCES OF RAIN OVER CURRENT FORECAST. SURFACE COLD
FRONT TO MOVE SOUTHEAST ACROSS THE CWA ON THURSDAY AND THURSDAY
EVENING AS UPPER TROUGH MOVES EAST ACROSS KANSAS. EXPECT FOCUS OF
MOISTURE ADVECTION AHEAD OF FRONT THURSDAY AFTERNOON WITH ENHANCED
DYNAMIC LIFT ACROSS EASTERN KANSAS AND WESTERN MISSOURI.

DEPENDING ON THE SPEED OF THE UPPER LOWS MOVEMENT ACROSS THE PLAINS
PRECIPITATION CHANCES WILL LINGER INTO THE DAY ON SATURDAY. IF
SLIGHTLY FASTER THEN ONLY EASTERN COUNTIES SHOULD SEE RAIN COME
SATURDAY.

IN THE EXTENDED A SECONDARY COOL FRONT SLIDES THROUGH ON SATURDAY
AFTERNOON WITH 850 MB TEMPERATURES COOLING TO AROUND 8 DEGREES
CELSIUS AT 850 MB BY SATURDAY NIGHT. COOL DAY EXPECTED ON SUNDAY
WITH HIGHS IN THE LOW TO MID 70S. HEIGHTS RISE MONDAY THROUGH
WEDNESDAY WITH A GRADUAL WARMUP INTO MID WEEK.

.TOP...FLOOD WATCH TONIGHT THROUGH NOON THURSDAY FOR A PART OF
       NORTH CENTRAL KANSAS.

53
Hazardous weather outlook, Sep 10, 3:56 PM CDT, 3 hours 29 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-111030-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS THE AREA. SEVERE
THUNDERSTORMS ARE POSSIBLE MAINLY WEST OF A HIAWATHA TO COUNCIL
GROVE LINE. IN ADDITION...HEAVY RAINFALL IS POSSIBLE WEST OF A
MARYSVILLE TO CLAY CENTER TO MINNEAPOLIS LINE. RUNOFF FROM STORMS IN
THESE AREAS MAY CAUSE FLOODING. LARGE HAIL...DAMAGING WINDS AND EVEN
AN ISOLATED TORNADO ARE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN LIKELY THURSDAY THROUGH SATURDAY. HEAVY
RAINFALL AND DEADLY LIGHTNING WILL BE THE MAIN HAZARDS.
FLOODING WILL BE POSSIBLE ACROSS PARTS OF NORTH CENTRAL KANSAS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 9:00 PM CDTSevere Thunderstorm WarningTOPCloud, Republic45 min
Sep 10, 9:44 PM CDTSevere Thunderstorm WarningTOPCloud, Republic46 min
Sep 10, 10:33 PM CDTFlash Flood WarningTOPCloud, Republic, Washington3 hr
Sep 11, 1:29 AM CDTFlash Flood WarningTOPCloud, Ottawa3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.